Intest Res  
Crohn’s disease and smoldering multiple myeloma: a case report and literature review
So Young Park1, Jae Min Kim1, Hyun Joon Kang1, Minje Kim2, Jae Joon Han3, Chi Hoon Maeng3, Sun Kyung Baek3, Hwi-Joong Yoon3, Si-Young Kim3, Hyo Jong Kim4
1Department of Internal Medicine, Kyung Hee University School of Medicine, Seoul, 2Department of Internal Medicine, Graduate School, Kyung Hee University, Seoul, Divisions of 3Medical Oncology and Hematology and 4Gastroenterology, Department of Internal Medicine, Kyung Hee University School of Medicine, Seoul, Korea
Correspondence to: Chi Hoon Maeng, Division of Medical Oncology and Hematology, Department of Internal Medicine, Kyung Hee University Hospital, Kyung Hee University School of Medicine, 23 Kyungheedae-ro, Dongdaemun-gu, Seoul 02447, Korea. Tel: +82-2-958-2965, Fax: +82-2- 968-1848, E-mail: mchihoon@khu.ac.kr
Received: August 24, 2015; Revised: October 22, 2015; Accepted: October 22, 2015; Published online: March 31, 2017.
© Korean Association for the Study of Intestinal Diseases. All rights reserved.

This is an Open Access article distributed under the terms of the Creative Commons Attribution Non-Commercial License (http://creativecommons.org/licenses/by-nc/4.0) which permits unrestricted non-commercial use, distribution, and reproduction in any medium, provided the original work is properly cited.
Abstract
Crohn’s disease (CD) is a chronic inflammatory bowel disease (IBD) that presents with abdominal pain, weight loss, and diarrhea. Although the etiology has not been fully elucidated, both environmental and genetic causes are known to be involved. In chronic inflammatory conditions such as IBD, B lymphocytes are chronically stimulated, and they induce monoclonal expansion of plasma cells, sometimes resulting in monoclonal gammopathy of undetermined significance. Immunomodulators that are commonly used to control inflammation, such as tumor necrosis factor-α (TNF-α) blockers could increase the possibility of hematologic malignancy. The pathogenesis of multiple myeloma in association with TNF-α inhibitor therapy is attributed to decreased apoptosis of plasma cell populations. Here, we describe a case of a 36-year-old male patient who was diagnosed with immunoglobulin A subtype smoldering multiple myeloma during the treatment for CD with infliximab and adalimumab. We report this case along with a review of the literature on cases of multiple myeloma that occurred in conjunction with CD.
Keywords: Crohn disease; Multiple myeloma; Tumor necrosis factor-alpha


This Article

e-submission

Archives

Official Journal of

Indexed/Covered by